Incompressible limit of solutions of multidimensional steady compressible Euler equations

  • Gui-Qiang G. Chen
  • Feimin Huang
  • Tian-Yi Wang
  • Wei Xiang
Open Access
Article

Abstract

A compactness framework is formulated for the incompressible limit of approximate solutions with weak uniform bounds with respect to the adiabatic exponent for the steady Euler equations for compressible fluids in any dimension. One of our main observations is that the compactness can be achieved by using only natural weak estimates for the mass conservation and the vorticity. Another observation is that the incompressibility of the limit for the homentropic Euler flow is directly from the continuity equation, while the incompressibility of the limit for the full Euler flow is from a combination of all the Euler equations. As direct applications of the compactness framework, we establish two incompressible limit theorems for multidimensional steady Euler flows through infinitely long nozzles, which lead to two new existence theorems for the corresponding problems for multidimensional steady incompressible Euler equations.

Keywords

Multidimensional Incompressible limit Steady flow Euler equations Compressible flow Full Euler flow Homentropic flow Compactness framework Strong convergence 

Mathematics Subject Classification

35Q31 35M30 35L65 76N10 76G25 35B40 35D30 

References

  1. 1.
    Ball, J.: A version of the fundamental theorem of Young measures. In: PDEs and Continuum Models of Phase Transitions. Lecture Notes in Physics, vol. 344, pp. 207–215. Springer, Berlin (1989)Google Scholar
  2. 2.
    Chen C., Xie C.-J.: Existence of steady subsonic Euler flows through infinitely long periodic nozzles. J. Differ. Eqs. 252, 4315–4331 (2012)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Chen G.-Q., Christoforou C., Zhang Y.: Continuous dependence of entropy solutions to the Euler equations on the adiabatic exponent and Mach number. Arch. Ration. Mech. Anal. 189(1), 97–130 (2008)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Chen G.-Q., Dafermos C.M., Slemrod M., Wang D.-H.: On two-dimensional sonic-subsonic flow. Commun. Math. Phys. 271, 635–647 (2007)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Chen G.-Q., Deng X., Xiang W.: Global steady subsonic flows through infinitely long nozzles for the full Euler equations. SIAM J. Math. Anal. 44, 2888–2919 (2012)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Chen G.-Q., Frid H.: Divergence-measure fields and hyperbolic conservation laws. Arch. Ration. Mech. Anal. 147, 89–118 (1999)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Chen G.-Q., Huang F.-M., Wang T.-Y.: Subsonic-sonic limit of approximate solutions to multidimensional steady Euler equations. Arch. Ration. Mech. Anal. 219, 719–740 (2016)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Courant R., Friedrichs K.O.: Supersonic Flow and Shock Waves. Interscience Publishers Inc., New York (1948)MATHGoogle Scholar
  9. 9.
    Desjardins B., Grenier E.: Low Mach number limit of viscous compressible flows in the whole space. R. Soc. Lond. Proc. Ser. A Math. Phys. Eng. Sci. 455, 2271–2279 (1999)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Desjardins B., Grenier E., Lions P.-L., Masmoudi N.: Incompressible limit for solutions of the isentropic Navier–Stokes equations with Dirichlet boundary conditions. J. Math. Pures Appl. 78, 461–471 (1999)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Du L.-L., Duan B.: Global subsonic Euler flows in an infinitely long axisymmetric nozzle. J. Differ. Eqs. 250, 813–847 (2011)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Duan B., Luo Z.: Three-dimensional full Euler flows in axisymmetric nozzles. J. Differ. Eqs. 254, 2705–2731 (2013)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Huang F.-M., Wang T.-Y., Wang Y.: On multidimensional sonic-subsonic flow. Acta Math. Sci. Ser. B 31, 2131–2140 (2011)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Klainerman S., Majda A.: Singular perturbations of quasilinear hyperbolic systems with large parameters and the incompressible limit of compressible fluids. Commun. Pure Appl. Math. 34, 481–524 (1981)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Klainerman S., Majda A.: Compressible and incompressible fluids. Commun. Pure Appl. Math. 35, 629–653 (1982)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Labbé S., Maitre E.: A free boundary model for Korteweg fluids as a limit of barotropic compressible Navier–Stokes equations. Methods Appl. Anal. 20, 165–178 (2013)MathSciNetMATHGoogle Scholar
  17. 17.
    Lions P.-L., Masmoudi N.: Incompressible limit for a viscous compressible fluid. J. Math. Pures Appl. 77, 585–627 (1998)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Lions P.-L., Masmoudi N.: On a free boundary barotropic model. Ann. Inst. H. Poincaré Anal. Non Linéaire 16, 373–410 (1999)MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Masmoudi, N.: Asymptotic problems and compressible–incompressible limit. In: Advances in Mathematical Fluid Mechanics, pp. 119–158. Springer, Berlin (2000)Google Scholar
  20. 20.
    Masmoudi N.: Examples of singular limits in hydrodynamics. Handb. Differ. Equ. Evolut. Equ. 3, 195–275 (2007)MathSciNetMATHGoogle Scholar
  21. 21.
    Murat F.: Compacite par compensation. Ann. Suola Norm. Pisa (4) 5, 489–507 (1978)MathSciNetMATHGoogle Scholar
  22. 22.
    Tartar, L.: Compensated compactness and applications to partial differential equations. In: Knops, R.J. (eds.) Nonlinear Analysis and Mechanics: Herriot-Watt Symposium, vol. 4. Pitman Press, Bristol (1979)Google Scholar
  23. 23.
    Ukai S.: The incompressible limit and the initial layer of the compressible Euler equation. J. Math. Kyoto Univ. 26, 323–331 (1986)MathSciNetMATHGoogle Scholar
  24. 24.
    Xie C., Xin Z.: Existence of global steady subsonic Euler flows through infinitely long nozzles. SIAM J. Math. Anal. 42, 751–784 (2010)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© The Author(s) 2016

Open AccessThis article is distributed under the terms of the Creative Commons Attribution 4.0 International License (http://creativecommons.org/licenses/by/4.0/), which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made.

Authors and Affiliations

  • Gui-Qiang G. Chen
    • 1
    • 2
    • 3
  • Feimin Huang
    • 1
  • Tian-Yi Wang
    • 1
    • 3
    • 4
    • 5
    • 6
  • Wei Xiang
    • 7
  1. 1.Academy of Mathematics and Systems Science, Academia SinicaBeijingPeople’s Republic of China
  2. 2.School of Mathematical SciencesFudan UniversityShanghaiPeople’s Republic of China
  3. 3.Mathematical InstituteUniversity of OxfordOxfordUK
  4. 4.Department of Mathematics, School of ScienceWuhan University of TechnologyWuhanPeople’s Republic of China
  5. 5.Gran Sasso Science InstituteL’AquilaItaly
  6. 6.The Institute of Mathematical SciencesThe Chinese University of Hong KongShatinHong Kong
  7. 7.Department of MathematicsCity University of Hong KongKowloonHong Kong, People’s Republic of China

Personalised recommendations